Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Kansas City, MO

May 31, 2013Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 31, 2013, 5:35 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2013, 5:35 PM CDT (22:35 UTC)
Expired
May 31, 2013, 11:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:12 PM CDTFLASH FLOOD6 Wsw Mound City Ks, KSHALF A FOOT OF WATER OVER K31 JUST WEST OF INGRAM RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WGUS53 KEAX 312235
FFWEAX
KSC107-MOC013-010430-
/O.NEW.KEAX.FF.W.0020.130531T2235Z-130601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT FRI MAY 31 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
  WESTERN BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1130 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING REPEATEDLY OVER THE 
  SAME REGIONS ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES
  HOURLY RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR WITH THE 
  STRONGER STORMS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND
  CITY...PLEASANTON AND BLUE MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA BY 9 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3818 9508 3841 9438 3816 9440 3803 9498
      3804 9508

$$

MJ
1 follow-up statement
849 
WGUS73 KEAX 010354
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1054 PM CDT FRI MAY 31 2013

KSC107-MOC013-010409-
/O.CAN.KEAX.FF.W.0020.000000T0000Z-130601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1054 PM CDT FRI MAY 31 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN LINN
COUNTY IN EAST CENTRAL KANSAS...AND WESTERN BATES COUNTY IN WEST
CENTRAL MISSOURI IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3818 9508 3841 9438 3816 9440 3803 9498
      3804 9508

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:58 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 31, 2:58 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT Fri May 31 2013

.SHORT TERM...(This Evening through Saturday)
Issued at 25 PM CDT FRI MAY 31 2013

This afternoon and this evening, storms have initiated along a
boundary that has been draped across our far southern zones from
Linn county Kansas through central Missouri. Extreme instability has
started to build into our far southwestern zones with areas just
east of this still fighting the effects of the morning convective
system and some remaining convective inhibition. With areas along
and south of boundary have had several hours of sunshine, there is a
very good chance that the higher instability will build eastward.
0-6 km shear is very high, on the order of 50 to 60 kts. While
low-level winds are veered slightly to the southwest, the ample
amounts of shear will support rotating updrafts and supercell
structures within the tornado watch area. This would support very
large hail, damaging winds and a few tornadoes. If winds can back
some locally, the tornado threat would increase. Otherwise, storms
would likely evolve into bowing segments given the nearly
unidirectional flow aloft. Also, if these bowing segments are able
to orient with the flow, the wind threat would be enhanced.
Additionally, storms may track over areas that saw copious amounts
of rainfall this morning, like Cooper county. This would aggravate
the ongoing flooding problems. Overall, storms are expected to slide
out of the forecast later this evening with more stratiform rain in
their wake as the focus of convection shifts south of the forecast
area.

For Saturday, quieter weather is expected as a drier airmass settles
into the region in the wake of a cold front. There is a chance for a
few showers in northwestern Missouri as the main upper trough moves
overhead with cooler air aloft. For now have left the forecast dry
for now as coverage looks rather low. Otherwise, cooler than normal
temperatures are expected with highs ranging from the upper 60s in
northwestern Missouri to the middle 70s through central Missouri.

.LONG TERM...(Saturday Night through Friday)
Issued at 257 PM CDT FRI MAY 31 2013

Upper ridging will build into the Plains Sunday and Monday, allowing
surface high pressure to slide east of the area. This will provide
dry conditions and a slight warming trend with highs reaching the
middle 70s by Monday.

Upper trough will track through the Upper Midwest later in the week,
sending a weak and slow-moving front into the region. This will
bring chances for thunderstorms back into the forecast area as early
as Monday night and lasting through Thursday as the front lingers.
This could potentially set up a heavy rain and flood threat if
thunderstorms happen to track repeatedly over some areas,
particularly given the moist ground after this week's rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 130 PM CDT FRI MAY 31 2013

The back edge of of clouds was initially timed to move through the
terminals around 20Z. However, new additional MVFR clouds have
developed in what was the clearing so ceilings may be delayed
slightly from clearing/lifting. Winds will eventually veer southwest
tonight and then from the northwest late tonight or tomorrow morning.
There is also another chance for lower clouds towards the end of this
forecast period or after 18Z Saturday as cooler air filters southward
behind the cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ057-060.

MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ039-040-
     043>046-053-054.

&&

SHORT TERM...CDB
LONG TERM...Hawblitzel
AVIATION...CDB
Hazardous weather outlook, May 31, 12:45 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT FRI MAY 31 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1245 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON IN
PORTIONS OF EAST CENTRAL KANSAS AND WESTERN CENTRAL THROUGH CENTRAL
MISSOURI... WHERE CLOUD COVER IS DIMINISHING ALLOWING FOR RAPID
DESTABILIZATION. THESE STORMS WOULD LIKELY BECOME SEVERE WITH LARGE
HAIL... DAMAGING WINDS AND A FEW TORNADOES POSSIBLE THROUGH THE LATE
AFTERNOON AND EVENING HOURS. THE AREA OF GREATEST RISK WILL GENERALLY
BE ALONG AND SOUTH OF LINE FROM PAOLA... KANSAS THROUGH BOONVILLE IN
CENTRAL MISSOURI. HEAVY RAINFALL IS ALSO LIKELY WHICH WOULD LIKELY
LEAD TO ADDITIONAL FLOODING FROM PORTIONS OF EAST CENTRAL KANSAS
THROUGH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE REGION MONDAY
NIGHT...AND IS CURRENTLY EXPECTED TO PERSIST THROUGH THURSDAY. MORE
TORRENTIAL RAIN IS LIKELY FROM STORMS NEXT WEEK...THOUGH THE THREAT
OF SEVERE WEATHER IS LESS CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FROM PORTIONS OF
EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. IN
ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED FLOODING
REPORTS...ARE GREATLY APPRECIATED.

CDB

In the hours before

Local storm report, May 31, 4:37 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ADRIAN                  38.40N 94.35W
05/31/2013  E1.00 INCH       BATES              MO   PUBLIC

            LOTS OF DIME SIZED HAIL MIXED IN.

&&

PMURRAY
Local storm report, May 31, 4:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     SEDALIA                 38.70N 93.23W
05/31/2013                   PETTIS             MO   EMERGENCY MNGR

            4 TO 6 INCH LIMBS DOWN.

&&

PMURRAY
Local storm report, May 31, 5:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 ESE URICH             38.44N 93.95W
05/31/2013  E0.75 INCH       HENRY              MO   PUBLIC

&&

PMURRAY
Local storm report, May 31, 5:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     4 W AMORET              38.26N 94.66W
05/31/2013  M56 MPH          LINN               KS   MESONET

&&

PMURRAY
Local storm report, May 31, 5:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SEDALIA                 38.70N 93.23W
05/31/2013                   PETTIS             MO   EMERGENCY MNGR

            2 FOOT DIAMETER TREE UPROOTED.

&&

PMURRAY
Local storm report, May 31, 5:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 S CALHOUN             38.42N 93.62W
05/31/2013  E0.75 INCH       HENRY              MO   TRAINED SPOTTER

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:43 AM CDTSpecial Weather StatementEAXLeavenworth, Wyandotte47 min
May 31, 3:47 AM CDTFlash Flood WarningEAXLeavenworth4 hr
May 31, 4:00 AM CDTSevere Thunderstorm WarningEAXWyandotte45 min
May 31, 4:23 AM CDTFlash Flood WarningEAXWyandotte6 hr
May 31, 5:11 AM CDTFlash Flood WarningEAXJohnson, Leavenworth, Miami6 hr
May 31, 5:45 AM CDTSpecial Weather StatementEAXJohnson45 min
May 31, 5:52 AM CDTRiver Flood WarningEAXJohnson6 hr
May 31, 6:36 AM CDTRiver Flood WarningEAXJohnson7 hr
May 31, 7:15 AM CDTRiver Flood WarningEAXJohnson6 hr
May 31, 7:52 AM CDTRiver Flood WarningEAXLeavenworth27 hr
May 31, 8:10 AM CDTAreal Flood WarningEAXMiami28 hr
May 31, 11:00 AM CDTFlash Flood WarningEAXJohnson, Miami3 hr
May 31, 3:51 PM CDTSpecial Weather StatementEAXLinn39 min
May 31, 4:12 PM CDTSevere Thunderstorm WarningEAXLinn48 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningEAXLinn45 min
May 31, 2:57 AM CDTSpecial Weather StatementEAXCass33 min
May 31, 3:12 AM CDTSpecial Weather StatementEAXJackson48 min
May 31, 5:22 AM CDTFlash Flood WarningEAXCarroll, Chariton, Cooper, Howard, Johnson, Lafayette and 3 more6 hr
May 31, 6:14 AM CDTRiver Flood WarningEAXJackson4 hr
May 31, 6:43 AM CDTRiver Flood WarningEAXJackson14 hr
May 31, 7:03 AM CDTSpecial Weather StatementEAXHenry, Pettis42 min
May 31, 7:36 AM CDTRiver Flood WarningEAXJackson3 hr
May 31, 7:54 AM CDTSevere Thunderstorm WarningEAXCooper36 min
May 31, 9:03 AM CDTFlash Flood WarningEAXCooper24 hr
May 31, 11:27 AM CDTFlash Flood WarningEAXCooper3 hr
May 31, 11:32 AM CDTAreal Flood WarningEAXJohnson, Lafayette, Pettis, Saline24 hr
May 31, 2:01 PM CDTAreal Flood WarningEAXCass, Jackson, Johnson, Lafayette24 hr
May 31, 2:15 PM CDTSpecial Weather StatementEAXPettis45 min
May 31, 2:28 PM CDTAreal Flood WarningEAXCooper24 hr
May 31, 3:01 PM CDTSevere Thunderstorm WarningEAXPettis44 min
May 31, 3:16 PM CDTSpecial Weather StatementEAXBates, Henry44 min
May 31, 3:26 PM CDTTornado WarningEAXBates, Henry, Johnson34 min
May 31, 3:47 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis43 min
May 31, 4:30 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis60 min
May 31, 4:33 PM CDTFlash Flood WarningEAXBates, Henry, Johnson, Pettis6 hr
May 31, 4:40 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson65 min
May 31, 5:11 PM CDTSevere Thunderstorm WarningEAXBates64 min
May 31, 5:16 PM CDTSevere Thunderstorm WarningEAXPettis29 min

Nearby

Flash Flood Warnings in Kansas, 2013Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.